Fatal exacerbation of peripheral neuropathy during lamivudine therapy: Evidence for iatrogenic mitochondrial damage

Vincenzo Fodale, A. Mazzeo, C. Praticò, M. Aguennouz, A. Toscano, L. B. Santamaria, G. Vita

Research output: Contribution to journalArticle

Abstract

A 57-year-old man with mild neuropathy who was positive for hepatitis B and C viruses was treated with lamivudine 300 mg.day-1. After 3 months he presented with dysphonia and progressive muscle weakness. Subsequently, he developed tetraparesis followed by acute respiratory failure requiring mechanical ventilation, which was complicated by sudden cardiac arrest. After lamivudine was stopped, the neuropathy improved and respiratory capacity improved. Unfortunately, the patient died suddenly in spite of haemodynamic, ventilatory and metabolic support. Electrophysiological studies showed evidence of a sensory-motor axonal neuropathy. Nerve biopsy, muscle biopsy, biochemistry and mitochondrial DNA molecular genetics suggested possible widespread iatrogenic mitochondrial damage. Mitochondrial DNA dysfunction could be a potential cause of the sudden cardiac arrest. Stopping lamivudine treatment sooner after the onset of peripheral neuropathy or its exacerbation is important as continued therapy could lead to acute respiratory failure requiring mechanical ventilation and intensive care unit admission.

Original languageEnglish
Pages (from-to)806-810
Number of pages5
JournalAnaesthesia
Volume60
Issue number8
DOIs
Publication statusPublished - Aug 2005

    Fingerprint

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Fodale, V., Mazzeo, A., Praticò, C., Aguennouz, M., Toscano, A., Santamaria, L. B., & Vita, G. (2005). Fatal exacerbation of peripheral neuropathy during lamivudine therapy: Evidence for iatrogenic mitochondrial damage. Anaesthesia, 60(8), 806-810. https://doi.org/10.1111/j.1365-2044.2005.04208.x